See What HealthDay Can Do For You
Contact Us

Proton Pump Inhibitors Increase Hip Fracture Risk

Patients on long-term acid suppression therapy, particularly at high doses, should have adequate calcium intake

TUESDAY, Dec. 26 (HealthDay News) -- Long-term use of proton pump inhibitors may increase the risk of hip fracture, particularly when used at high doses, according to a report published in the Dec. 27 issue of the Journal of the American Medical Association.

Yu-Xiao Yang, M.D., of the University of Pennsylvania in Philadelphia, and colleagues conducted a study of 13,556 hip fracture cases and 135,386 controls, using the U.K. General Practice Research Database (1987-2003). All the study participants were aged 50 years and older and included both users and non-users of proton pump inhibitors.

Among patients taking high doses of proton pump inhibitors, there was a significantly increased risk of hip fracture with long-term use (adjusted odds ratio, 2.65). The risk of hip fracture increased with the duration of proton pump inhibitor therapy, from a 1.22 adjusted odds ratio at one year to 1.41 at two years and 1.54 at three years.

"At this point, physicians should be aware of this potential association when considering proton pump inhibitor therapy and should use the lowest effective dose for patients with appropriate indications. For elderly patients who require long-term and particularly high-dose proton pump inhibitor therapy, it may be prudent to re-emphasize increased calcium intake, preferably from a dairy source, and co-ingestion of a meal when taking insoluble calcium supplements," the authors write.

Abstract
Full Text (subscription or payment may be required)

Physician's Briefing
undefined
undefinedundefined